Over-the-Counter Painkillers Tied to Hearing Loss in Women

“Assuming causality, this would mean that approximately 16.2% of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” said Gary Curhan, MD, SCD.

Over-the-counter painkillers may not have the addictive properties that prescription versions do, but that doesn’t mean potential harm is absent. In a new analysis conducted by researchers at Brigham and Women’s Hospital in Boston, MA, findings indicated that extended use of non-steroidal anti-inflammatory drugs (NSAIDs) and acetaminophen is linked to a higher risk of hearing loss.

“Hearing loss is extremely common in the United States and can have a profound impact on quality of life,” Gary Curhan, MD, SCD, from the Channing Division of Network Medicine at the hospital, said in a news release. “Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss.”

Some of the most common NSAIDs are aspirin (Bayer, Excedrin), ibuprofen (Advil, Motrin), naproxen sodium (Aleve). Acetaminophen (Tylenol), however, has limited anti-inflammatory properties and is not considered a NSAID.

Previous research has connected the frequent use of over-the-counter painkillers and a higher risk of hearing loss; but what about when it comes to duration of analgesic use? The answer to that still remains up in the air. So the team used the Nurses’ Health Study to determine just that.

The cohort included 55,850 women ages 48 to 73. Data revealed drug usage of aspirin, ibuprofen, and acetaminophen, and the participants reported hearing loss. From 1990 to 2012, the researchers recorded 873,376 person-years of follow-up.

Longer durations of both NSAID and acetaminophen use was tied to higher risks of hearing loss. For NSAID, more than six years of use compared to less than one year of use had a multivariable-adjusted relative risk of 1.10. For acetaminophen, the same time period comparison resulted in a multivariable-adjusted relative risk of 1.09.

“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” Curhan explained.

Aspirin, however, did not have an association with hearing loss (multivariable-adjusted relative risk of 1.01).

“Assuming causality, this would mean that approximately 16.2% of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” Curhan concluded.

The study, “During of Analgesic Use and Risk of Hearing Loss in Women,” was published in the American Journal of Epidemiology and the news release was provided by Brigham and Women’s Hospital.

Related Coverage:

Acetaminophen Makes People a Little Bit Heartless

Painkiller Use During Pregnancy Adds to Child’s Behavioral Problems

Ibuprofen Can Help Bleeding Risk After Plastic Surgery